zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Riemannian geometry and matrix geometric means. (English) Zbl 1088.15022
The goals of this article are partly expository but include an analysis of recent approaches to the definition of a geometric mean for three (or more) positive definite matrices. The authors first review some standard constructions from Riemannian geometry. Then they show how these constructions lead to a better and deep understanding of the geometric mean of two positive definite matrices. This allows them to treat the problem of extending these ideas to three matrices. The authors notice that the several definitions of geometric means appeared in the literature do not readily extend to three matrices. In some recent papers the geometric mean of $A$ and $B$ is explained as the midpoint of the geodesic (with respect to a natural Riemannian metric) joining $A$ and $B$. This new understanding of the geometric mean suggests some natural definitions for a geometric mean of three positive definite matrices.

15A45Miscellaneous inequalities involving matrices
15B48Positive matrices and their generalizations; cones of matrices
53B21Methods of Riemannian geometry
Full Text: DOI
[1] Ando, T.: Concavity of certain maps on positive definite matrices and applications to Hadamard products. Linear algebra appl. 26, 203-241 (1979) · Zbl 0495.15018
[2] Ando, T.; Li, C. -K.; Mathias, R.: Geometric means. Linear algebra appl. 385, 305-334 (2004) · Zbl 1063.47013
[3] Berger, M.: A panoramic view of Riemannian geometry. (2003) · Zbl 1038.53002
[4] Bhatia, R.: Matrix analysis. (1997) · Zbl 0863.15001
[5] Bhatia, R.: On the exponential metric increasing property. Linear algebra appl. 375, 211-220 (2003) · Zbl 1052.15013
[6] Bridson, M.; Haefliger, A.: Metric spaces of non-positive curvature. (1999) · Zbl 0988.53001
[7] Corach, G.; Porta, H.; Recht, L.: Geodesics and operator means in the space of positive operators. Int. J. Math. 4, 193-202 (1993) · Zbl 0809.47017
[8] Lawson, J. D.; Lim, Y.: The geometric mean, matrices, metrics, and more. Amer. math. Monthly 108, 797-812 (2001) · Zbl 1040.15016
[9] Moakher, M.: A differential geometric approach to the geometric mean of symmetric positive-definite matrices. SIAM J. Matrix anal. Appl. 26, 735-747 (2005) · Zbl 1079.47021
[10] M. Moakher, On the averaging of symmetric positive-definite tensors, 2004, preprint. · Zbl 1094.74010
[11] D. Petz, R. Temesi, Means of positive numbers and matrices, 2005, preprint. · Zbl 1108.47020
[12] Pusz, W.; Woronowicz, S. L.: Functional calculus for sesquilinear forms and the purification map. Reports math. Phys. 8, 159-170 (1975) · Zbl 0327.46032
[13] Trapp, G. E.: Hermitian semidefinite matrix means and related matrix inequalities--an introduction. Linear and multilinear algebra 16, 113-123 (1984) · Zbl 0548.15013